Florida, 2004

Hail and Damaging Wind in Florida, June 28, 2004

June 28, 2004 · NWS MLB · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Jun 28, 1:40 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
240 PM EDT MON JUN 28 2004

.DISCUSSION...

INITIAL CONVECTIVE CLUSTER EAST OF LAKE OKEE NOW PROPAGATING NWD AND
INLAND..AND HAS SPAT OUT A RESPECTABLE RING OUTFLOW. ECSB LOOKS LIKE
ITS LOCATED FROM NEAR KDAB TO LAKE HARNEY...AND SWD ALONG THE SAINT
JOHNS BASIN TO WHERE IT INTERSECTS LARGE OUTFLOW. TO THE NORTH...
THE  MID LEVEL DECK HAS ERODED EVERYWHERE BUT THE EXTREME NW CWA...
WHICH HAS ALLOWED TEMPS TO RECOVER QUICKLY INTO THE U80S/L90S. A FEW
SHRA/TSRA POPPING UP NOW ALONG INLAND.

ANTICIPATE BEST CHANCE FOR EARLY EVENING STORMS NEAR/NORTH OF THE
I-4 CORRIDOR...WHERE OUTFLOW/SEA BREEZE INTERACTIONS ARE LIKELY TO
OCCUR. OTRW...HAVE LEFT IN A 20 POP TO COVER SLGT CHC FOR NOCTURNAL
COASTAL SHRA FROM SRN BREVARD SOUTH...INCLUDING OKEE CO.

TUE...UPPER LOW OFF THE SW FL COAST PROGD TO DROP SOUTHWARD TWD THE
WRN TIP OF CUBA LESSENING ITS INFLUENCE ON THE AREA. SFC RIDGE AXIS
SHIFTS NORTH TWD THE NRN PENINSULA DURING THE DAY WITH E/ESE ONSHORE
FLOW IN THE SFC-H7 LYR ACROSS THE AREA. THIS SHOULD ALLOW EAST COAST
SEA BRZ TO PROGRESS INLAND INTO AFTERNOON. EXPECT MORNING
CONVERGENCE SHOWER BANDS OFF THE BAHAMAS TO AFFECT THE SRN CSTL
SECTIONS EARLY...THEN ACTIVITY SHOULD DEVELOP ACROSS ACROSS INLAND
SECTIONS OF THE COASTAL COUNTIES WITH DEVELOPING EAST COAST BRZ AND
THE INTO THE INTERIOR. H5 TEMPS STILL PROGD ON THE COOL SIDE FROM -8
TO -9 DEGS C SO COULD SEE A FEW STRONG STORMS. ONSHORE FLOW WILL
LIMIT CSTL HIGHS TO UPPER 80S AND AROUND 90/LWR 90S FOR THE
INTERIOR.

TUE NGT...MODELS SHOW SOME DRYING AHEAD OF THE TROPICAL WAVE AXIS
MOVING THROUGH THE BAHAMAS BUT PWATS IN THE 1.5.-1.6 RANGE WITH ESE
LOW LVL FLOW SOUTH OF THE CAPE WILL ALLOW CONVERGENT SHOWER BANDS TO
DEVELOP OFF THE NRN BAHAMAS AND AFFECT THE TREASURE COAST. HELD ON
TO A LOW EVENING POP ACROSS INTERIOR SECTIONS FOR DIMINISHING SEA BRZ
ACTIVITY ACROSS THE NRN INTERIOR.

WED-THU...12Z GFS AND ETA RUNS NOW DRIER WITH THE NRN EXTENSION OF
TROPICAL WAVE WHICH WILL PASS ACROSS S FL ON WED. MDT LOW LVL SE
FLOW WED WILL PUSH DIFFUSE EAST COAST BRZ INTO THE INTERIOR IN THE
AFTN WHERE SCT SHOWERS AND STORMS WILL BE FAVORED. TRENDED POPS DOWN
CLOSER TO GFS MOS IN THE 30-40 RANGE BUT NOT AS LOW AS ETA MOS WHICH
SHOWS 20-30 PCT. ON THU...DEEPEST MOISTURE PROGD ACROSS SRN INTERIOR
ZONES CLOSEST TO DEPARTING TROPICAL WAVE. KEPT 40-50 POPS FOR
INTERIOR AND 30-40 ALONG THE COAST.

FRI...SFC RIDGE AXIS BEGINS TO SLIP SOUTHWARD TWD THE CAPE WITH
SOUTHERLY LOW LVL FLOW ACROSS THE AREA. LESS ONSHORE PUSH TO EAST
COAST BRZ SHOULD ALLOW FOR RATHER UNIFORM POP CHANCES WITH SEA BRZS
DEVELOPING ALONG BOTH THE EAST AND WEST COASTS AND PUSHING SLOWLY
INLAND WHERE BOUNDARY INTERACTIONS WILL FOCUS STORMS ACROSS THE
INTERIOR BY LATE AFTN.

SAT-MON...LONG RANGE GFS PROGS SHOW A FAIRLY SIGNIFICANT SHORTWAVE
TROUGH MOVING INTO THE OHIO VALLEY BY SUNDAY. THE SFC RIDGE WILL BE
SUPPRESSED SLOWLY BACK SOUTHWARD THROUGH THE HOLIDAY WKND TO LAKE
OKEECHOBEE BY MONDAY. SHOULD HAVE SUFFICIENT MOISTURE FOR SCT RANGE
POPS WITH LOWEST POPS FOR S CSTL AREAS SAT. BY SUN/MON...STEERING
FLOW PROGD SW TO THE NORTH OF THE CAPE SO CHC FOR EVENING STORMS
WILL RETURN TO THE COAST/BEACHES NORTH FOR VOLUSIA COUNTY LATE IN
THE WKND.

&&

.MARINE...WILL INCREASE WINDS TO NEAR 15 KNOTS ACROSS THE SRN
MARINE AREA LATE WED/WED NIGHT AS NRN EXTENSION OF TROPICAL WAVE
APPROACHES. SE WINDS 10-15 KNOTS OR LESS FOR FRI BCMG SE/S SAT
AROUND THE ATLC RIDGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  89  73  88 /  20  30  10  30
MCO  73  91  73  91 /  30  40  20  30
MLB  75  88  74  87 /  20  30  20  30
VRB  76  88  75  87 /  20  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...CRISTALDI
LONG TERM...VOLKMER
Hazardous weather outlook, Jun 28, 10:55 AM EST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1155 AM EDT MON JUN 28 2004

AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147-
282100-
BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-
ST. LUCIE-VOLUSIA-FLAGLER BEACH TO JUPITER INLET OUT TO 60 NM-
1155 AM EDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT:

...THUNDERSTORM IMPACT...
CONSIDERABLE MID AND HIGH LEVEL CLOUDINESS ALONG AND NORTH OF THE
INTERSTATE FOUR CORRIDOR...AND WEST OF THE KISSIMMEE RIVER...HAS
INHIBITED DAYTIME HEATING IN THAT AREA THUS FAR. TO THE SOUTH...A
FEW SHOWERS AND STORMS HAVE FORMED INLAND FROM THE TREASURE COAST
AND ARE MOVING QUICKLY INLAND.

SEA BREEZE SHOWERS AND STORMS WILL DEVELOP INLAND FROM THE COAST
FROM SOUTHERN BREVARD COUNTY SOUTH TO JUPITER INLET AND PUSH QUICKLY
INTO THE INTERIOR EARLY THIS AFTERNOON. ONGOING CLOUDINESS OVER THE
INTERIOR WILL PREVENT THE WEST COAST SEA BREEZE FROM INFLUENCING
THE WEATHER THERE. SHOWERS AND STORMS ARE EXPECTED TO INITIALLY
FORM ALONG THE BOUNDARY BETWEEN THE CLOUDS AND AREAS THAT WERE
MOSTLY CLEAR DURING THE MORNING...MAINLY FROM SANFORD AND ORLANDO TO
THE ATTRACTIONS...AND NEAR THE KISSIMMEE RIVER.

BOUNDARY INTERACTION SHOULD LEAD TO AN INCREASE IN STORM COVERAGE
AND INTENSITY DURING THE AFTERNOON. THE ACTIVITY WILL EVENTUALLY
FOCUS WESTWARD INTO WESTERN FLORIDA BY LATE AFTERNOON SOUTH OF
ORLANDO AND KISSIMMEE...AND BY EARLY EVENING TO THE SOUTH.

CONDITIONS REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE STORMS TO
FORM...WITH FREQUENT TO EXCESSIVE LIGHTNING...WIND GUSTS ABOVE 50
MPH...AND COIN SIZE HAIL POSSIBLE IN THE MOST INTENSE STORMS.

...FLOODING IMPACT...
HIGH MOISTURE CONTENT AND SLOW STORM MOVEMENT WILL ALLOW SOME STORMS
TO PRODUCE 2 TO 4 INCHES OF RAIN IN A 60 TO 90 MINUTE PERIOD. RAPID
WATER ACCUMULATION CAN LEAD TO TEMPORARY FLOODING OF STREETS...WATER
RETENTION AREAS...AND OTHER POORLY DRAINED LOW LYING SPOTS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY:
THE SURFACE HIGH PRESSURE RIDGE AXIS IS FORECAST TO REMAIN NORTH OF
CENTRAL FLORIDA THROUGH FRIDAY THEN START SHIFTING SOUTHWARD
SATURDAY AND SUNDAY. EXPECT A TYPICAL SUMMER TIME WEATHER PATTERN OF
MORNING SHOWERS ALONG THE COAST AND AFTERNOON THUNDERSTORMS OVER THE
INTERIOR THROUGH FRIDAY. AS HIGH PRESSURE SHIFTS SOUTHWARD SATURDAY
AND SUNDAY...SEA BREEZES WILL FORM LATER IN THE DAY WITH STORM
COVERAGE INCREASING AND SHIFTING EASTWARD SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.

CRISTALDI

In the hours before

Special weather statement, Jun 28, 11:10 AM EST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
1210 PM EDT MON JUN 28 2004

FLZ058-059-281645-
OKEECHOBEE-ST. LUCIE-
1210 PM EDT MON JUN 28 2004

...STRONG STORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH ARE
DEVELOPING OVER WESTERN SAINT LUCIE AND SOUTHEAST OKEECHOBEE
COUNTIES...

AT 1210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STORMS CAPABLE OF PRODUCING STRONG WIND GUSTS FROM FIVE
MILES WEST OF SAINT LUCIE WEST TO 5 MILES SOUTHEAST OF OKEECHOBEE.
THE STORMS WERE MOVING NORTHWEST AT 10 MPH.

RESIDENTS OF THE CITY OF OKEECHOBEE SHOULD BE ON THE LOOKOUT FOR
THESE STORMS MOVING IN FROM THE SOUTHEAST.

IF THE STORM STRENGTHENS FURTHER...A WARNING WILL BE ISSUED.

CRISTALDI
Special weather statement, Jun 28, 12:16 PM EST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
116 PM EDT MON JUN 28 2004

FLZ058-281800-
OKEECHOBEE-
116 PM EDT MON JUN 28 2004

...STRONG STORM CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL NORTHERN OKEECHOBEE COUNTY...

AT 116 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER FORT
DRUM...MOVING WEST AT 10 MPH.

THE STORM WILL AFFECT RURAL OKEECHOBEE COUNTY THROUGH 200 PM EDT.

CRISTALDI
Special weather statement, Jun 28, 2:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
337 PM EDT MON JUN 28 2004

FLZ041-141-282015-
COASTAL VOLUSIA COUNTY-INLAND VOLUSIA COUNTY-
337 PM EDT MON JUN 28 2004

...STRONG STORMS CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND SMALL
HAIL RAPIDLY INTENSIFYING IN VOLUSIA COUNTY...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STORMS CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL JUST WEST OF
INTERSTATE 95 AROUND TIGER BAY STATE PARK AND APPROACHING SPRUCE
CREEK. THE STORMS WERE DRIFTING SLOWLY.

IF STORMS STRENGTHEN FURTHER...A WARNING WILL BE ISSUED.

52

The radar

The Melbourne radar (KMLB), 104 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Volusia

When
June 28, 2:55 PM EST
Where
Volusia County, New Smyrna Beach
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
29.017, -80.933

Thunderstorm Wind, Seminole

When
June 28, 4:20 PM EST
Where
Seminole County, Oviedo
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
28.667, -81.200

Thunderstorm winds blew down trees and power lines near Oviedo.

Hail, Orange

When
June 28, 4:38 PM EST
Where
Orange County, Winter Garden
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
28.567, -81.583

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406362, 5406363, 5406364.